“The side effects can include nausea, numbness in your feet and fatigue.”
“You mean like last time, like the Imatinib?
“Exactly. It’s the same family.”
“Then that should be okay. I didn’t really feel any of those things last time, maybe a little fatigue.”
That was my debrief three weeks ago with the pharmacist up on the sixth floor of the Cancer Clinic. Finished, she handed me a small vial of pills – one a day for four weeks, two weeks off, then another round.
Clearly, I’m confused about what I feel. If what I’ve got now is fatigue, what I felt with the Imatinib was nothing, at most a passing bit of trivial tiredness.
This time I’ve got the fatigue, which is a lot more like massive ennui than simple tiredness.
I wake up tired. I go to the gym tired. I run tired. I make dinner tired. I sleep during movies. I don’t sleep when I go to bed because I’m too tired.
I don’t feel like doing anything much at all, ever. I don’t even care what the government is doing.
Well maybe not entirely, but as the fatigue grows I don’t care enough to write about it. And that’s big.
I was in seeing my pain doctor last week and I talked with her about this as she wrote out my new prescriptions. She gave me something to look forward to, sort of.
“The two weeks off will give you a chance to recuperate and build your body back up. Then the MRI and we’ll see what impact there is.”
“It’s a faint hope, isn’t it?
“Yes, faint but there is some. Otherwise they wouldn’t have approved the trial.”
And maybe that’s it. My mind is just coming to terms with what my body knows – the big gap between faint and hope.